Ototoxicity refers to a condition in which drugs or chemicals poison the ear. It affects the inner ear or vestibulocochlear nerve. Since the inner ear and the nerve going to the brain from these structures provide information about sound and balance, both of these functions may be affected.
Causes of Ototoxicity
Many drugs have the potential of causing ototoxicity. They include aminogylcoside antibiotics, anti-cancer drugs, diuretics, quinines and aspirin containing drugs. In addition, environmental chemicals, such as xylene, toluene and trichloroethylene can lead to ototoxicity. The areas which are damaged or destroyed from ototoxicity include the vestibulocochlear nerves and the hair cells of the inner ear. The hair cells provide a very important part of the sensory mechanism of hearing and balance.
Signs and Symptoms of Ototoxicity
They symptoms of ototoxicity range from mild hearing loss and imbalance to deafness, tinnitus and severe vertigo and dizziness. There may be an unstable gait. Nausea and vomiting may occur
Find more information
Medical Content Last Updated on 07/12/2008
The information contained on this site is for the sole purpose of
being informative. This information is not and should not be used or relied upon as medical
advice. Always seek the advice of your physician, nurse
Or other qualified health care provider before you undergo any treatment or
for answers to any questions you may have regarding a medical condition.
If you believe you have a medical emergency, please discontinue use
of MyElectronicMD and call 911 now.
Nothing contained on or provided through the service is intended to be or is
to be used for medical diagnosis or treatment.
Your use of this site is subject to certain terms and conditions.